MAUDE Adverse Event Report: COOK INC ENDOVASCULAR DILATOR SET; DRE DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION

COOK INC ENDOVASCULAR DILATOR SET; DRE DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Model Number N/A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Paralysis (1997); Unspecified Vascular Problem (4441)
Date of Event 09/02/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient stopped moving her legs and required a total colectomy the day after an endovascular aortic repair (evar) procedure for the proximal aortic arch was completed.The 67 year-old female patient underwent several procedures on (b)(6) 2022.First a spinal drain as well as a left subclavian coronary artery (lsca) bypass were completed prior to the evar procedure.The physician anticipated issues with femoral access and tight aortic bifurcation prior to the evar procedure.Initial access was established using graduating dilator transitions and percutaneous transluminal angioplasty (pta) ballooning prior to advancing the 18 french delivery system and the cook check-flo extra large introducer (20french, 40cm sheath).Initially the fenestrated component was planned to be advanced up the right hand side (rhs), this was switched to the left hand side (lhs) after the cook check-flo extra large introducer (20french, 40cm sheath) would not track up the lhs.Cook grafts implanted included: zenith fenestrated graft, rpn: fen-thoraco-abdominal-graft.Zenith graft, rpn: proximal-thoracic.Zenith alpha thoracic endovascular graft proximal components, rpn: zta-p-30-201.Zenith alpha thoracic endovascular graft proximal components, rpn: zta-p-34-113.Other cook products used during the evar procedure included: endovascular dilator set, rpn: jcds-2022-eds-hc.Check-flo extra large introducer, rpn: xvcfw-20.0-35-40.Cook coda lp balloon catheter, rpn: coda-2-9.0-35-120-32.Cook coda balloon catheter, rpn: coda-2-10.0-35-140-46.All grafts were implanted as planned and the final run revealed a satisfactory result on table.After the cook endovascular components had been implanted, a cut down was required on left femoral access.The right leg then "went down" and fasciotomies were required.The physician who performed the evar procedure stated that the patient was perfect the morning of the (b)(6) 2022.However she then stopped moving her legs and required a total colectomy the same day ((b)(6) 2022).The physician speculated that the patient may be a paraplegic and may require a below the knee amputation on the right.However, results remain to be seen.The implanting physician also stated that "the large sheaths in small, sick vessels for such a long time may have caused the lower limb issues.Liver function tests also went up which indicates probable trashing embolisation which most likely occurred during the procedure." the implanting physician stated that the occurrences are due to the "integrity or deployment of cook grafts or use of accessory tech." further information will not be provided.The focus of this report is the cook endovascular dilator set (rpn: jcds-2022-eds-hc) that was used in the procedure.Additional reports for the other cook incorporated devices used in the procedure will be reported in cook report number (b)(4).
 
Additional Manufacturer Narrative
Initial reporter name and address- customer (person): postal code: (b)(6).Pma/510(k) #: k210734.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation.(b)(6) hospital informed cook on 05sep2022 of an incident involving an endovascular dilator set (jcds-2022-eds-hc) lot 14517367.The patient previously had proximal aortic arch replacement.On 02sep2022 the patient had spinal drain and lsca (left subclavian artery) bypass prior to the repair of an taaa (thoracoabdominal aortic aneurysm).The taaa was repaired with thoracic endografts and a cmd (custom made device).Initial access was established using graduating dilator transitions and pta (percutaneous transluminal angioplasty) ballooning.Then an 18 french delivery system and a 20 french sheath were advanced.All grafts were implanted as planned and final intraoperative imaging revealed a satisfactory result.After the taaa repair there were access complications requiring a left femoral artery cutdown.The site also reported the right leg ¿went down¿ and fasciotomies were required.On (b)(6), the patient stopped moving her legs and required a total colectomy the same day.The physician speculated that the patient may be a paraplegic and may require a right below the knee amputation.Elevated liver function tests were also noted, ¿which indicates probable trashing embolization most likely occurred during the procedure¿.The physician also stated that he does not think any of the above events are due to the integrity or deployment of cook grafts or use of cook accessory devices.Prior to the procedure, the physician noted the tight aortic bifurcation and femoral access could be potential issues.Reviews of documentation including the complaint history, drawing, device history record (dhr), quality control, specifications, and instructions for use (ifu) of the device, were conducted during the investigation.The complaint device was not returned to the manufacturer for evaluation; therefore, no physical examinations could be conducted.However, preoperative computed tomography imaging, planning and sizing documents, and the cmd specification sheet were provided for expert image review.Procedural or postop imaging was not provided to demonstrate the complaint of access complications.The reviewer stated the observed patient effects were ¿most likely due to the patient¿s small caliber and heavily calcified iliac access vessels bilaterally, which are marginal access for the 20 fr introducer sheath and the 18 fr delivery device.The sizing worksheet annotates the minimum eia diameters as 6 to 6.5 mm, which are smaller than the sheath/device outer diameters.Pre-dilation/pta was performed before sheath placement.The presumed occlusion events were likely due to trauma from the pre-dilation/pta or from the large caliber sheath/delivery device remaining within the small and diseased access arteries for the prolonged procedure.Additionally, the report states the patient required a total colectomy and had elevated liver function tests following the repair.This was most likely due to debris embolization of the mesenteric vessels along with coverage of the large patent ima.[the] reported postoperative paraplegia is likely attributable to the extensive thoracoabdominal aortic coverage and is a known complication of aortic endografting.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhr for the reported complaint device lot revealed no recorded non-conformances.A database search did not identify any other events associated with the reported device lot.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in field.Cook also reviewed product labeling.The product ifu, t_eds_rev0 ¿endovascular dilator and sets¿, provides the following information to the user related to the reported failure mode: ¿warnings ¿ do not use if any sign of product damage is visible.¿ this product is a delicate instrument.Avoid forceful angulation.Precautions ¿ the maximum diameter of the instrument or catheter to be introduced should be considered when selecting the dilator size.¿ if resistance is encountered during dilator manipulation, stop and determine the cause before proceeding further.Potential adverse events potential complications include, but are not limited to: ¿ bleeding ¿ risks normally associated with percutaneous diagnostic and/or interventional procedures.How supplied supplied sterilized by ethylene oxide gas in peel-open packages.Intended for one-time use.Sterile if package is unopened and undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.¿ based on the available information, no device return, expert image review, and the results of the investigation, a definitive root cause was unable to be established.Cook has not confirmed this complaint.Cook has determined the endovascular dilator set did not contribute to the adverse event.There was no evidence of device failure.Furthermore, the treating physician stated he did not think any of the occurrences were related to the integrity or deployment of the cook devices or accessory devices.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.No risk assessment was completed as it was concluded the use of the complaint device was not related to the adverse effects to the patient.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ENDOVASCULAR DILATOR SET
Common Device Name
DRE DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key15486921
Report Number1820334-2022-01537
Device Sequence Number15487101
Product Code DRE
UDI-Device Identifier00827002528352
UDI-Public(01)00827002528352(17)250204(10)14517367
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/04/2025
Device Model NumberN/A
Device Catalogue NumberJCDS-2022-EDS-HC
Device Lot Number14517367
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/05/2022
Supplement Date Received by Manufacturer11/28/2022
Initial Report FDA Received Date09/26/2022
Supplement Report FDA Received Date12/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/04/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CHECK-FLO X- LARGE INTRODUCER RPN:XVCFW-20.0-35-40; CODA BALLOON CATHETER RPN: CODA-2-10.0-35-140-46; CODA LP BALLOON CATHETER RPN: CODA-2-9.0-35-120-32; COOK THORAC GRAFT PROX COMPONENT RPN: ZTA-P-34-113; COOK THORAC GRAFT PROX COMPONENT RPN:ZTA-P-30-201; ZENITH FEN. GRAFT RPN:FEN-THORACO-ABDOMINAL-GRAFT; ZENITH GRAFT, RPN: PROXIMAL-THORACIC
Outcome Attributed to Adverse Event Disability; Required Intervention;
Patient Age67 YR
Patient SexFemale